Georgia, 2022

Winter Storm and Heavy Snow in Georgia, January 16 to 17, 2022

January 16 to 17, 2022 · NWS FFC · 41 events in 24 counties and zones

A powerful storm system brought wintry precipitation along with strong winds > 40 MPH across much of north Georgia late on the 15th and through the 16th of January.

Where it happened

Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A powerful storm system brought wintry precipitation along with strong winds > 40 MPH across much of north Georgia late on the 15th and through the 16th of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 15, 9:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 15, 9:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
957 PM EST Sat Jan 15 2022

.UPDATE...

Made some minor updates to the wind gusts for tomorrow. Some of the
model guidance has been showing a increase in wind strength across
north-central Georgia and in the metro area, otherwise the forecast
remains on track. Nothing to do now but see how it all plays out.
Stay safe out there!

.PREV DISCUSSION... /Issued 650 PM EST Sat Jan 15 2022/

PREV DISCUSSION... /Issued 401 PM EST Sat Jan 15 2022/

.Afternoon Forecast Discussion...

SHORT TERM /Tonight through Sunday Night/...

Forecast concerns continue to be synoptic with wobbles in the low
track, and timing and distribution of precipitation. Isobars
characteristic of the CAD wedge have begun to creep in, with
temperatures just a tick lower than progged by 06Z model runs as the
cool airmass settles in. As precipitation falls through the wedge in
north Georgia, it is anticipated to lead to cooling temperatures and
a reinforcement of the wedge overall -- likely a stronger wedge than
indicated by the synoptic models. The temperature trend is therefore
not anticipated to be diurnal in nature through the short term
period. The trend towards using cooler guidance for the high
temperatures on Sunday and Sunday night has been continued.

The latest model guidance favors a slightly more southward-displaced
low track, indicating the potential for upped snow accumulations for
portions of north and north central Georgia. An important counter to
the potential for increased snow totals from a more southerly low
pressure system is the progressive dry slot that sweeps in behind
the first round of precipitation. So while temperatures behind the
leading front will remain conducive to snow/wintry mix, being choked
of moisture will inhibit chances of additional wraparound precip.
Global and HiRes models continue to show supremely dry air filtering
in late Sunday morning, so will need to monitor potential for
diminishing PoPs during this time.

Precipitation is expected to first transition to a wintry mix in
portions of far north Georgia this evening and into the overnight
hours. Considering warm mid-level air in the warm conveyor belt
overrunning the deep wedge and the low moving across the southern
portion of our forecast area, freezing rain is expected to be the
primary precipitation type over the northeast quadrant of the
forecast area during much of the morning in typical wedge-prone
areas. WPC guidance, along with the NBM and local tools, are still
showing accumulations just under warning criteria (0.25 inches) but
not by much. With just over 0.20 inches in forecast and with
somewhat warm surface temps (31-33F), much of this accumulation will
be observed in trees, powerlines and exposed surfaces. Since the
last forecast issuance, ice totals have been increased the most over
a swath extending from roughly Gwinnett to Madison counties.

The low pressure system is expected to intensify and deepen as it
approaches the forecast area, with the surface pressure gradient
progressively tightening as the low moves closer to the forecast
area. With the upper low track further south across the area, the
surface low will track generally along I-85 as it runs up against
the wedge front that has set up. This will further tighten the
surface pressure gradient from along I-20 in west Georgia to along
and north of I-85 in east Georgia, including the Atlanta
metropolitan area. 850 mb winds overspreading the area will
furthermore be very strong during this time period. Gusty winds are
thus expected beginning tonight and continuing throughout much of
the day on Sunday.

Winds are expected to be at their strongest during the morning hours
on Sunday. Sustained winds are currently forecast to range from 20-
30 mph across much of the area, with wind gusts ranging from 30-40
mph across most of the forecast area. In the aforementioned area
along I-20 in west Georgia and north if I-85 in east Georgia, winds
are expected increase to 25 to 35 mph with gusts of 40 to 50mph
possible between 3am to noon, warranting a High Wind Warning in this
area. Where icing occurs, the strong winds will contribute to higher
ice accumulations and also help bring down trees, powerlines, and
large branches.

As the upper low moves away to the northeast and cold northwesterly
flow sets up on the back side, the p-type is expected to transition
back to a wintry mix and then snow in the afternoon and evening on
Sunday, becoming all snow on Sunday night just before lifting
northeastward out of the area before sunrise Monday as the parent
system approaches the Mid-Atlantic coast. Based on the model
trajectory of upper low going over north GA, it still appears that
NE GA will see greatest snow amounts over the course of the event,
with 6 to as much as 9 inches possible at elevations above 2500
feet. Even elevations of 1000 to 1500ft in the northeast Georgia
valleys will see at least 2 inches of snow.

While we're on the topic of snow totals, we are still weighing the
possibility that a deformation zone could set up on the back side of
the upper low as it moves northeastward through the area. In the
event that this occurs, it could allow for banding to set up over
far northeast Alabama and northwest Georgia as precipitation
transitions to snow in the afternoon. Snowfall totals have
accordingly been adjusted upwards to 2-4 inches in the higher
elevations of northwest Georgia in the Sand and Lookout Mountain
areas, warranting the issuance of a Winter Storm Warning in Dade,
Walker, and Chattooga county. An expansion of this portion of the
warning may be needed as confidence increases on where snow bands
could potentially set up.

Outside of the snow and ice accumulations, rainfall amounts are
forecast to range from primarily 1 to 1.5 inches across north and
central Georgia through late Sunday night, per WPC guidance, with
some locally higher amounts possible in portions of far northeast
Georgia. Widespread flooding is not expected considering relatively
dry antecedent conditions. Considering the 1-1.5 inches of liquid
precipitation from this event and temperatures forecast to drop
below freezing across the majority of the area, refreezing of liquid
runoff, thus black ice, is expected to be an issue overnight
Sunday and into Monday morning. An SPS for black ice will likely
be needed for after the snow exits the area, but will continue to
hold off for now in order to not take away from the messaging with
the main winter storm.

King/Atwell/96

LONG TERM /Monday through Saturday/...

The extended period will begin on Monday morning will snow exiting
the forecast area to the northeast as the low pressure system moves
off towards the mid-Atlantic coast. Morning lows will start out in
the 20s in far north Georgia and low to mid 30s in central Georgia
and are not expected to warm all that much throughout the day, only
reaching into the upper 30s and 40s. In portions of far northeast
Georgia, temperatures might not increase above freezing at all on
Monday, which would inhibit melting of snow/ice in this area.
Overnight temperatures Monday night into Tuesday morning will drop
below freezing areawide, with lows in the 20s, and even some teens
in the far northern tier. As a result, the potential will remain for
black ice concerns, and even lingering snow/ice to remain on
roadways overnight into on Tuesday morning.

Otherwise, only minimal changes have been made to the long term
forecast at this time. The previous discussion follows...

King

PREV DISCUSSION... /Issued 553 AM EST Sat Jan 15 2022/

Aside from lingering black ice potential Monday morning, a dry
and cold airmass remains for Mon/Tue in the wake of the robust
short term system. The next focus will be on some rather brief
moisture return in the low level fetch ahead of the next upper
wave and translated sfc cold front passage progged to push across
the area for later Wednesday into Thursday. For now it looks like
mainly just rain showers and the greatest coverage for Wednesday
night. There is greater uncertainty in what could be a weak
disturbance flirting with the north for Thursday night into Friday
(more moisture present with the GFS and dryer solutions for
Euro). Thermal columns would be supportive of possible snow in
parts of the north though looks to be a quick shot if does occur.

Baker

AVIATION...
18Z Update...
VFR conditions will rapidly deteriorate across TAF sites between
03-05Z with northeast winds increasing to 10-20kts with gusts of
25-35kts developing across CSG and ATL area between 06-12Z and
AHN/MCN after 08Z continuing through 18-00z. CIGs will further
deteriorate to IFR/LIFR through the day tomorrow, with light rain
switching to wintry precip types in ATL area/AHN after 09-12Z. A
-FZRA/PL will mix with -RA mainly 13-17Z with -RAPL expected to
 continue after 18Z.

//ATL Confidence...18Z Update...
Medium to high confidence on visibility and CIGs, Medium
confidence on winds, timing of weather and types of weather.

Atwell

AVIATION...
00Z Update...

The first round of precip is on the doorstep to the metro area, and
conditions are expected to deteriorate rapidly for the rest of the
evening down to IFR by 06Z and then LIFR by 11Z. RA will be
prevailing for most of the night, before changing to RAPL/-FZRA
by 06Z. Winds are expected to remain out of the west at 15 to
25kts. Wind gusts are gradually expected to increase by 12Z and
could be as high as 40kts by 12Z tomorrow.

//ATL Confidence...00Z Update...

Medium/High on all other elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          31  36  28  42 / 100 100  30   0
Atlanta         33  37  28  41 / 100  90  30   0
Blairsville     31  34  21  34 / 100  90  60   5
Cartersville    34  37  26  40 / 100  90  40   0
Columbus        42  44  30  50 / 100  80  20   0
Gainesville     29  33  27  38 / 100  90  40   0
Macon           41  47  32  51 / 100  90  20   0
Rome            38  40  28  42 / 100  90  40   0
Peachtree City  35  40  27  44 / 100  90  30   0
Vidalia         46  53  36  51 / 100  90   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon EST Sunday for the following zones:
Banks...Barrow...Bartow...Carroll...Cherokee...Clarke...
Clayton...Cobb...Coweta...Dawson...DeKalb...Douglas...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Gordon...Gwinnett...Hall...
Haralson...Heard...Henry...Jackson...Lumpkin...Madison...
Murray...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Polk...Rockdale...South Fulton...Towns...
Union...Walton...White.

Wind Advisory until noon EST Sunday for the following zones:
Baldwin...Bibb...Butts...Catoosa...Chattahoochee...Chattooga...
Crawford...Crisp...Dade...Dooly...Glascock...Greene...Hancock...
Harris...Houston...Jasper...Jones...Lamar...Macon...Marion...
Meriwether...Monroe...Morgan...Muscogee...Peach...Pike...
Putnam...Schley...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Troup...Twiggs...Upson...Walker...Warren...
Washington...Webster...Whitfield...Wilkes...Wilkinson.

Winter Storm Warning until midnight EST Sunday night for the
following zones: Banks...Dawson...Fannin...Gilmer...Hall...
Lumpkin...Pickens...Towns...Union...White.

Winter Weather Advisory until midnight EST Sunday night for the
following zones: Bartow...Carroll...Catoosa...Cherokee...
Clarke...Cobb...DeKalb...Douglas...Floyd...Gordon...Greene...
Haralson...Morgan...Murray...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Polk...Rockdale...South Fulton...
Taliaferro...Walton...Whitfield...Wilkes.

Winter Storm Warning until midnight EST Sunday night for the
following zones: Barrow...Chattooga...Dade...Forsyth...
Gwinnett...Jackson...Madison...Walker.

&&

SHORT TERM...Atwell
LONG TERM....King
AVIATION...Vaughn
Hazardous weather outlook, Jan 15, 10:02 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1002 PM EST Sat Jan 15 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1002 PM EST Sat Jan 15 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Portions of north Georgia will see rain mixing with or changing to
snow, sleet, and freezing rain mainly late tonight through
Sunday. A Winter Storm Warning is in effect for portions of
northeast and northwest Georgia and a Winter Weather Advisory is
in effect for generally along and north of the I-20 corridor.
Please see the associated WSWFFC product for more details.

Strong winds of 25 mph gusting up to 40 mph are likely tonight
into Sunday for north GA and much of central Georgia along with
gusts up to 50 mph in the northern higher elevations. A Wind
Advisory remains in effect for north Georgia and much of central
GA. A High Wind Warning has also been issued over the area over
which the strongest winds are expected overnight, roughly along
the I-20 corridor in west Georgia and north of I-85 in east
Georgia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Rain mixing with or changing to snow, sleet, and freezing rain
will continue through Sunday across portions of north Georgia. The
Winter Storm Warning and Winter Weather Advisory will continue to
be in effect until midnight Sunday night. Gusty winds will
continue through Sunday morning and the High Wind Warning and Wind
Advisory will both remain in effect until 12 PM. Lingering black
ice potential will continue through Monday morning and a Special
Weather Statement will likely be issued in the future.

There is a slight chance of some light snow in the far north for
late Thursday into Friday, though there is great uncertainty this
far out in the forecast. Otherwise no other hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm, 12 winter weather, 7 strong wind, 2 heavy snow. Local standard time, as filed.

Winter Storm, Hall

When
January 16, 12:00 AM EST to 11:00 PM EST
Where
Hall forecast zone
Reported by
Social Media
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Estimated 2.5 inches of snow just north of Lula.

Winter Storm, White

When
January 16, 12:00 AM EST to January 17, 12:00 AM EST
Where
White forecast zone
Reported by
Amateur Radio
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Measured 3.2 inches of snow 4 miles south of Camp Coleman Lake.

Heavy Snow, White

When
January 16, 12:00 AM EST to January 17, 12:00 AM EST
Where
White forecast zone
Reported by
Social Media
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Estimated 3 inches of snow 2 miles north-northeast of Cleveland.

Winter Storm, Union

When
January 16, 12:00 AM EST to January 17, 12:00 AM EST
Where
Union forecast zone
Reported by
Amateur Radio
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Measured 2.8 inches of snow at Vogel State Park.

Winter Storm, Towns

When
January 16, 12:00 AM EST to January 17, 12:00 AM EST
Where
Towns forecast zone
Reported by
Social Media
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Estimated 2.5 inches of snow near Hiawassee.

Heavy Snow, White

When
January 16, 12:00 AM EST to January 17, 12:00 AM EST
Where
White forecast zone
Reported by
Social Media
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Estimated 4 inches of snow about 1 miles southeast of the town of Leaf.

Winter Storm, Madison

When
January 16, 12:00 AM EST to 6:00 PM EST
Where
Madison forecast zone
Reported by
Social Media
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

Estimated 0.25 inch of ice accumulation due to freezing rain, about 4 miles southwest of Five Points.

Winter Storm, Hall

When
January 16, 12:00 AM EST to 11:00 PM EST
Where
Hall forecast zone
Reported by
Emergency Manager
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Report of 5 inches of snow near Clermont.

Winter Weather, Hall

When
January 16, 12:00 AM EST to 3:00 PM EST
Where
Hall forecast zone
Reported by
Emergency Manager
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Report of 0.12 inches of ice accumulation due to freezing rain, 1 mile north-northwest of Rabbitown.

Winter Storm, Walker

When
January 16, 12:00 AM EST to 6:00 PM EST
Where
Walker forecast zone
Reported by
Social Media
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

Estimated 3.0 inches of snow over Lookout Mountain.

Winter Weather, Polk

When
January 16, 12:00 AM EST to 4:00 PM EST
Where
Polk forecast zone
Reported by
Emergency Manager
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

About 0.5 inches of snow east of Cedartown.

Winter Weather, De Kalb

When
January 16, 12:00 AM EST to 1:30 PM EST
Where
De Kalb forecast zone
Reported by
Public
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Public reported around 1/4 inch of snow in Kirkwood community.

Winter Weather, Murray

When
January 16, 12:00 AM EST to 2:37 PM EST
Where
Murray forecast zone
Reported by
Emergency Manager
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Report of around 1 inch of snow, 3 miles east-northeast of Fort Mountain Station.

Winter Storm, Fannin

When
January 16, 12:00 AM EST to January 17, 12:00 AM EST
Where
Fannin forecast zone
Reported by
Emergency Manager
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Estimated report of 4.0 inches of snow near Margret.

Winter Storm, Pickens

When
January 16, 12:00 AM EST to January 17, 12:00 AM EST
Where
Pickens forecast zone
Reported by
Emergency Manager
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Report of 4.5 inches of snow, 3 miles northeast of Marble Hill. Earlier day reports of up to 1/4 inch of ice accumulation occurred over same area.

Winter Storm, Pickens

When
January 16, 12:00 AM EST to January 17, 12:00 AM EST
Where
Pickens forecast zone
Reported by
Emergency Manager
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Report of 3.5 inches of snow near Sequoyah Lake.

Winter Weather, Paulding

When
January 16, 3:00 AM EST to 2:47 PM EST
Where
Paulding forecast zone
Reported by
Public
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

Public report of around 1.0 inch of snow north-northeast of Hiram.

Winter Weather, Forsyth

When
January 16, 3:00 AM EST to 3:00 PM EST
Where
Forsyth forecast zone
Reported by
Social Media
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

Estimated report of around 1.0 inch of snow about 6 miles east-northeast of Alpharetta.

Winter Weather, North Fulton

When
January 16, 3:00 AM EST to 3:00 PM EST
Where
North Fulton forecast zone
Reported by
Social Media
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Estimated report of 1.2 inches of snow, a couple of miles southwest of Johns Creek.

Winter Storm, Lumpkin

When
January 16, 3:00 AM EST to 11:00 PM EST
Where
Lumpkin forecast zone
Reported by
Social Media
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Estimated 2.0 inches of snow, five miles northwest of Dahlonega.

Winter Storm, Hall

When
January 16, 3:00 AM EST to 11:00 PM EST
Where
Hall forecast zone
Reported by
Social Media
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Estimated 2.5 inches of snow, 2 miles south of Flowery Branch.

Winter Weather, Cherokee

When
January 16, 4:00 AM EST to 3:40 PM EST
Where
Cherokee forecast zone
Reported by
Social Media
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Estimated report of 1.0 inch of snow, 2 miles southeast of Woodstock.

Winter Weather, Jackson

When
January 16, 6:00 AM EST to 1:35 PM EST
Where
Jackson forecast zone
Reported by
Public
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

Public reported around 1.0 inch of snow 3 miles southwest of Jefferson.

Winter Storm, Lumpkin

When
January 16, 6:00 AM EST to 8:00 PM EST
Where
Lumpkin forecast zone
Reported by
Social Media
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Estimated 4.0 inches of snow, 6 miles east of Dahlonega.

Winter Storm, Jackson

When
January 16, 6:00 AM EST to 6:00 PM EST
Where
Jackson forecast zone
Reported by
Social Media
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

Estimated 2.0 inches of snow, 3 miles southwest of Jefferson.

Winter Storm, Baldwin

When
January 16, 6:00 AM EST to 6:00 PM EST
Where
Baldwin forecast zone
Reported by
Amateur Radio
Coordinates
33.069, -83.250 (the zone’s center; the record gives no point)

Measured 2.0 inches of snow in Winder.

Winter Storm, Jackson

When
January 16, 6:00 AM EST to 6:00 PM EST
Where
Jackson forecast zone
Reported by
Social Media
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

Estimated 3.0 inches of snow, 4 miles northeast of Pendergrass.

Winter Storm, Gwinnett

When
January 16, 6:00 AM EST to 6:00 PM EST
Where
Gwinnett forecast zone
Reported by
NWS Employee
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Measured 3.4 inches of snow just north-northeast of Hog Mountain.

Strong Wind, Cherokee

When
January 16, 7:20 AM EST
Where
Cherokee forecast zone
Measured
39 kt (45 mph) measured gust
Reported by
Mesonet
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Georgia DOT weather station measured gust at I-75 and SR92.

Strong Wind, Hall

When
January 16, 7:27 AM EST
Where
Hall forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
ASOS
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Measured gust of 52 mph at the Gainesville (KGVL) ASOS location.

Strong Wind, Cobb

When
January 16, 7:50 AM EST
Where
Cobb forecast zone
Measured
37 kt (43 mph) measured gust
Reported by
Mesonet
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

Georgia DOT weather station recorded a measured gust of 43 mph at I-75 and SR120 in just south of Marietta.

Strong Wind, Pickens

When
January 16, 7:55 AM EST
Where
Pickens forecast zone
Measured
37 kt (43 mph) measured gust
Reported by
AWOS
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Jasper (KJZP) AWOS measured peak wind gust of 43 mph.

Winter Weather, Gwinnett

When
January 16, 8:00 AM EST to 12:10 PM EST
Where
Gwinnett forecast zone
Reported by
Emergency Manager
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Estimated 1.5 inches of snow just east-southeast of Allendale.

Winter Weather, Walton

When
January 16, 8:00 AM EST to 12:55 PM EST
Where
Walton forecast zone
Reported by
Public
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

Estimated 1.5 inches of snow in Loganville.

Strong Wind, Clarke

When
January 16, 8:24 AM EST
Where
Clarke forecast zone
Measured
37 kt (43 mph) measured gust
Reported by
ASOS
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

Athens-Clarke County ASOS measured a peak wind gust of 43 mph.

Strong Wind, Gwinnett

When
January 16, 9:20 AM EST
Where
Gwinnett forecast zone
Measured
39 kt (45 mph) measured gust
Reported by
Mesonet
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Georgia DOT weather station measured a peak wind gust of 45 mph at I-85 and Old Peachtree Road.

Winter Weather, Floyd

When
January 16, 9:45 AM EST
Where
Floyd forecast zone
Reported by
Social Media
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

Measured 1.8 inches of snow 2 miles west-southwest of Lindale.

Strong Wind, Lumpkin

When
January 16, 9:50 AM EST
Where
Lumpkin forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Mesonet
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Weather station near Dahlonega reported a measured wind gust of 53 mph.

Winter Storm, Dade

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Dade forecast zone
Reported by
Emergency Manager
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

Report of 3.0 inches of snow, 2 miles south-southeast of Cole City.

Winter Storm, Dade

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Dade forecast zone
Reported by
Emergency Manager
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

Reports of 6.0 to 8.0 inches from Cloudland Canyon to Lookout Mountain.

Winter Storm, Walker

When
January 16, 12:00 PM EST to January 17, 12:00 AM EST
Where
Walker forecast zone
Reported by
Emergency Manager
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

Report of 6.0 inches of snow, west-southwest of Cooper Heights.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010066, 1010071, 1010072, 1010078, 1010079, 1010082, 1010085, 1010086, 1010087, 1010091, 1010092, 1010094, 1010095, 1010114, 1010119, 1010121, 1010097, 1010100, 1010102, 1010105, 1010113, 1010106, 1010093, 1010107, 1010108, 1010109, 1010111, 1010112, 1010069, 1010068, 1010074, 1010076, 1010088, 1010089, 1010080, 1010081, 1010083, 1010084, 1010116, 1010117, and more.